Hypotension

Hypotension may occur as part of other adverse events such as sepsis and anaphylaxis. It may also occur as an isolated reaction, most commonly in patients taking an angiotensin-converting enzyme (ACE) inhibitor eg perindopril, or after cardiac bypass.
 

When to suspect these adverse reactions?

A patient with hypotension may complain of dizziness, headache, feeling unwell or visial changes. Sitting or standing from the bed or chair may result in syncope. This may occur during or after a transfusion.

Hypotension may be detected by routine observations before any symptoms.

Always consider other causes of hypotension.
 

Usual causes? (2)

Isolated hypotension is rare. The most likely cause is related to an excess of bradykinin. 

In some transfusions, the negatively charged leukocyte filter and IV lines are enough to activate a blood protein called Factor XII (12).
Through protein interactions involving prekallikrein and high molecular weight kininogen, bradykinin is generated 1 in the patient. 
Bradykinin causes the blood vessels to relax or vasodilate, which directly leads to hypotension. In the majority of patients this process is trivial and has no clinical consequences.
ACE inactivates bradykinin. Patients taking an ACE inhibitor therefore may have a higher risk of hypotension with a transfusion although the correlation is unclear (2).  
 

Investigation 

There are no specific investigations for this reaction. Investigations for other reactions which include hypotension may be required.

What to do? (3,5)

Stop transfusion immediately and do not restart (3).

Give IV fluids as required.

Follow other steps for managing suspected transfusion reactions
 

How to prevent?

For patients who may need regular transfusion, consider switching to another class of antihypertensive medication.
 

References
  1. 1. Cyr, M., Eastlund, T., Blais, C., JR., Rouleau, J. L. & Adam, A. 2001. Bradykinin metabolism and hypotensive transfusion reactions. Transfusion, 41, 136-50.
    2. Du Pont-Thibodeau, G., Robitaille, N., Gauvin, F., Thibault, L., Rivard, G. E., Lacroix, J. & Tucci, M. 2016. Incidence of hypotension and acute hypotensive transfusion reactions following platelet concentrate transfusions. Vox Sang, 110, 150-8.
    3. Kalra, A., Palaniswamy, C., Patel, R., Kalra, A. & Selvaraj, D. R. 2012. Acute hypotensive transfusion reaction with concomitant use of angiotensin-converting enzyme inhibitors: a case report and review of the literature. Am J Ther, 19, e90-4.